NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
High Blood Pressure
Sudden drop in blood pressure
I`ve had hypertension since I was a tennager. I am now 55. My Dr. has had me on 60mg of Lisinopril and 25mg of Hydrochlorothiazide for about 2 years. Typically my b/p averages about 155/100 while on my medications. This past weekend I experienced abnormally low b/p, dipping as low as 80/48. I feel ok other than some dizziness. What would cause this sudden drop in my b/p?
It is always difficult to comment on specific cases without having a complete set of data. However, a few points can be made:
The most common cause of low blood pressure is volume depletion, esp. in a patient who is taking a diuretic (hydrochlorothiazide). Volume depletion can be due to hot weather (excessive sweating), inadequate fluid intake or diarrhea.
Other causes of low blood pressure include weight loss, infections, bleeding or cardiac arrythmias. These causes are much less common, but can be serious.
Your average treated blood pressure should be 130/80 or less. If your blood pressure stays at 155/100, you will need more medication.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati